Arizona, 2017Flash Flooding and Heavy Rain in Arizona, August 1, 2017
August 1, 2017 · NWS FGZ · 3 events in 1 county or zone
Moisture over Yavapai County triggered thunderstorms in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture over Yavapai County triggered thunderstorms in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 1, 3:22 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 1, 3:22 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
322 PM MST Tue Aug 1 2017
.SYNOPSIS...Active conditions will remain in place along the
Mogollon Rim and southward through the week. Drier and warmer
conditions are expected near the Utah border.
&&
.DISCUSSION...Scattered showers and thunderstorms are ongoing
this afternoon with the greatest coverage along and south of I-40.
Coverage and storm intensity will decrease after sunset with the
loss of daytime heating. A strong ridge of high pressure centered
to the northwest of the area will remain the dominant weather
feature over the next few days. This will act to suppress the most
widespread convection to the Mogollon Rim and southward with drier
and warmer conditions near the Utah border. The ridge will begin
to break down later in the week with a weak trough of low
pressure developing off the coast of California. Models indicate
this could advect drier air over northern Arizona resulting in
even less thunderstorm activity by the weekend and early next
week. Until there is some better model consistency, have
continued with the previous forecast of chance pops along the
Mogollon Rim and southward during this time frame with slight
chance elsewhere.
&&
.AVIATION...For the 00Z package...Scattered afternoon and evening
thunderstorms will continue, decreasing in coverage and intensity
after sunset. Local reductions in cig/vis possible in moderate to
heavy RA. Another round of scattered showers and thunderstorms are
forecast after 18Z Wednesday, with the greatest activity expected
along and south of the Mogollon Rim, and in the White
Mountains. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms are forecast
each day, favoring areas along the Mogollon Rim and White Mountains
south into Yavapai and Gila Counties. Expect gusty winds near any
storms, and areas of moderate to locally heavy rain.
Friday through Sunday...Expect daily chances for showers and
thunderstorms across all of northern Arizona, along with near normal
temperatures.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...TPS
AVIATION...RR
FIRE WEATHER...RR
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 6:13 AM MST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
613 AM MST Tue Aug 1 2017
AZZ004>018-037>040-020345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
613 AM MST Tue Aug 1 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
High pressure building over Nevada will bring east to northeast
flow back to the area today. This will cause storm activity to
decrease north of I-40, while the southern portions of the area
stay active.
The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the west. This will bring activity into Yavapai, northern Gila
and western Coconino counties by the late afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A similar pattern will remain in place through at least
Wednesday. This pattern will favor the southern portions of the
area. The high pressure area begins to break down later in the
week and into the weekend, allowing activity to push back
northward.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Yavapai
- When
- August 1, 7:37 PM MST to 8:00 PM MST
- Where
- Yavapai County, 1.68 mi WSW of Desert View to 1.3 mi S of Congress
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.191, -112.797
The river gauge at Martinez Wash rose 2.2 feet (1730 CFS) due to heavy rain upstream.
Flash Flood, Yavapai
- When
- August 1, 7:50 PM MST to 9:00 PM MST
- Where
- Yavapai County, 5.85 mi ENE of (Prc)prescott Arpt to 6.54 mi NW of Forbing Park
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.670, -112.320
The Yavapai Flood District Office reported one foot of water over area roads due to the heavy rain.
Heavy Rain, Yavapai
- When
- August 1, 8:50 PM MST to 10:00 PM MST
- Where
- Yavapai County, 5.32 mi ENE of (Prc)prescott Arpt to 2.11 mi SW of Miller Vly
- Reported by
- Trained Spotter
- Coordinates
- 34.690, -112.340
Thunderstorms produced heavy rain over the Prescott area. At one point, the rainfall rate was 9.22 inches per hour! It rained 1.89 inches in one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719288, 719284, 719277.